Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
189 Doctors are Online

Seizures controlled with medication, repeat seizures after removal of thyroid nodule. On lamical, onfi. Reasons ?

My mother suffers from epilepsy . Her seizures had been controlled with medication for the past 25 years. However, this year after she had surgery to remove her a thyroid nodule , she has been having frequent seizures. She developed a mixture of non epilectic and epilectic seizures. She is currently seeing a doctor in columbia pres in new york but we are looking for a second opinion. Her seizures continues and we don t know why. She is currently taking lamical rx (400mg) and onfi (10mg) daily. I am looking for a good neurolgoist that could help determine what is going on with my mother, who will be turning 60 this november.
Asked On : Wed, 12 Sep 2012
Answers:  2 Views:  85
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Neurologist, Surgical 's  Response
First of all why you had tese seizures ,cause need to be accertained with MRI Brain with Epilepsy protocoll,Next you need to get levels of antiepileptic drugs checked in your blood,because there is no fun in having MULTIPLE drugs with all of them having low levels in your blood cause that will not control the seizures. Also multiple drug intake also causes decreased serum level of these drugs ,
Dr. Vineet Saggar (MCh)
Neuro Surgeon / Spinal Surgeon
Chandigarh, Mohali -
Ivy Hospital Sector 71
Mob. No.:- +91-9855990990
Answered: Wed, 12 Sep 2012
I find this answer helpful
Neurologist Dr. Sudhir Kumar's  Response
Nov 2013
Thank you for contacting Healthcare Magic.
She is on two antiepileptic drugs- lamictal (lamotrigine) and onfi (clobazam). After a good seizure control for 25 years, her seizures have recurred. There are three possible reasons:
1. Breakthrough seizures- the old epilepsy has become uncontrolled- this happens in a small proportion of cases. This would require readjustment of anti-epileptic medications, may be increase of dose or addition of another drug.
2. Related to thyroid surgery- sometimes, hypocalcemia (low calcium) can occur after thyroid surgery, which can aggravate seizures. This can be identified by a blood test for calcium.
3. New problem in brain- such as small infarcts (blood clots), etc. This can be diagnosed by doing a MRI scan of the brain. If any new cause is identified, that would need to be treated.
I hope it clarifies.
Best wishes,
Dr Sudhir Kumar MD DM (Neurology)
Senior Consultant Neurologist
Apollo Hospitals, Hyderabad
Answered: Wed, 12 Sep 2012
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor